The dermatologists warned that creams containing steroids, sold over-the-counter and applied directly to the skin, can cause permanent stretch marks and discoloration and have many side effects.
It is prescribed by doctors if a person suffers from skin inflammation or other related issues such as irritation. Steroids are immunosuppressant drugs that decrease the body’s immune levels. “Steroids can reduce inflammation and irritation temporarily, but they are not a permanent treatment,” said Dr. Manish Jhangra, a dermatologist at RML hospital.
We also need to cease the use of steroids gradually and at the earliest opportunity because if we suddenly stop the use of steroids, inflammation may recur many folds. That’s why steroids require serious consideration and care.
Oral and topical steroids are used in the skin to reduce inflammation and irritation. Topical corticosteroids are a type of steroid medicine applied directly to the skin. However, the main concern is that these steroids are sold freely over the counter, which worries me the most. Many steroid-containing creams contain different components, including anti-bacterial, anti-fungal, and steroids.
According to an RML dermatologist, steroids increase if someone uses steroids containing creams for a fungal infection instead of reducing irritation. They reduce immunity levels, preventing the body from fighting off the infection.
In most cases, patients who come to the outpatient department (OPD) have been continuously using creams containing steroids, which can result in various side effects, such as severe skin infections, leaving the skin damaged for years after prolonged use,” he explained.
In addition, doctors at RML Hospital’s dermatology department have launched a campaign against over-the-counter steroids in skin creams.
As a result of their over-the-counter availability, steroids in the form of cream on the face may cause problems such as redness and hair on the face, thin skin, and a burning sensation, says Dr. Jhangra.